New Mexico, 2017Hail and Damaging Wind in New Mexico, June 24, 2017
June 24, 2017 · NWS EPZ · 2 events in 2 counties and zones
An upper trough moved through the plains states which brought an easterly push of moisture into the region which made it to the Arizona state line. The easterly surface winds brought dew points into the 50s for the area with dry northwest flow aloft providing sufficient instability and shear for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough moved through the plains states which brought an easterly push of moisture into the region which made it to the Arizona state line. The easterly surface winds brought dew points into the 50s for the area with dry northwest flow aloft providing sufficient instability and shear for severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 24, 1:30 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
230 PM MDT Sat Jun 24 2017
.SYNOPSIS...
Thunderstorms will develop in a moist and unstable air mass the
next few days. A few strong to severe storms will be possible the
rest of this afternoon and evening as well as Sunday afternoon and
evening. These storms will be capable of locally heavy rainfall,
damaging wind gusts, and large hail. By Monday and Tuesday the
coverage of storms will diminish a bit with drier air and hotter
temps returning for the later part of the week.
&&
.DISCUSSION...
Gusty southeast winds continue on the backside of last nights cold
front. This is resulting in an increasingly moist and unstable
atmosphere across the region. As dewpoints continue to climb from
east to west, models are projecting PW values of 1" to 1.25"
across most of the area the next few days.
So far storm development has been slow to initiate. However
satellite views indicate that activity is forming as of early
afternoon just to our northwest along a surface convergence
boundary. Model consensus (including hi-res solutions) indicate
that this activity will expand as it moves southeast across our
CWA this afternoon and evening. It appears that the convection
will be helped along by a weak shortwave aloft that will rotate
around the periphery of the upper high currently located just to
our west over Arizona. With CAPE values climbing above 1500 J/kg
and decent deep layer shear, the threat for a few severe storms
will exist. The primary threats from these storms will be
localized heavy rainfall and associated flash flooding along with
the possibility of large hail. Gusty downbursts winds will pose
another threat to the region possibly resulting in additional
areas of blowing dust and reduced visibilities.
Sunday appears to be a carbon copy of today with moisture
remaining plentiful and another round of storm initiation to our
northwest before traversing the area in the afternoon and early
evening hours. Once again a severe weather threat will exist with
storms that develop Sunday. Meanwhile a storm threat will remain
in the forecast for Monday and Tuesday as moisture lingers.
However storm coverage will be reduced as the new week gets
underway.
By Wednesday the upper ridge will be elongating west to east
across the desert southwest with upper flow becoming more zonal.
This should induce some lee troughing and allow our surface flow
to also become more westerly later in the week. This will bring
about some drying to the lower and middle atmosphere along with a
fairly quick warmup. Lowland temps could climb back to around the
century mark by the end of next week.
&&
.AVIATION...Valid 25/00Z-26/00Z...
P6SM SCT070-090 SCT-BKN150-200 through much of the period. Expect
cluster of VRB25G40KT 1-3SM BKN020-040 to be ongoing over northern
areas and pushing SSE through about 06Z-09Z. Mainly isolated storms
then expected until after 18Z when scattered to numerous storms
redevelop over north and push south, similar to period from 00Z-09Z.
&&
.FIRE WEATHER...
Moisture will remain across the region for the next few days with a
series of disturbances bringing showers and thunderstorms to much of
the area each afternoon and evening. Some storms may produce
locally heavy rain, wind gusts over 50 mph and hail. Greatest rain
coverage will be today and Sunday and then decreasing Monday and
Tuesday as flow starts to turn more westerly and pushes moisture
south of area. Temperatures will remain much cooler through Monday
before warming back to near the century mark for the lowlands by
Wednesday. Relative humidities will also fall back into the teens
as temperatures warm back up.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 93 71 91 / 50 20 50 20
Sierra Blanca 70 91 67 89 / 30 20 40 30
Las Cruces 70 91 67 89 / 50 10 50 20
Alamogordo 67 89 66 88 / 50 40 60 30
Cloudcroft 51 65 51 67 / 50 70 70 70
Truth or Consequences 69 91 66 92 / 50 40 50 40
Silver City 63 90 62 89 / 60 40 70 40
Deming 70 92 67 91 / 50 10 50 20
Lordsburg 71 94 67 93 / 40 10 50 10
West El Paso Metro 73 91 70 89 / 50 20 50 20
Dell City 68 92 66 91 / 30 20 40 30
Fort Hancock 72 96 70 91 / 30 20 40 30
Loma Linda 68 85 66 86 / 50 30 70 30
Fabens 73 93 70 90 / 50 20 50 20
Santa Teresa 71 92 68 89 / 60 20 50 20
White Sands HQ 73 90 70 88 / 50 30 70 20
Jornada Range 67 91 65 89 / 50 30 60 20
Hatch 69 94 66 93 / 60 20 60 20
Columbus 72 94 69 92 / 50 10 50 0
Orogrande 71 91 68 89 / 40 20 60 20
Mayhill 56 73 55 75 / 50 70 70 80
Mescalero 56 76 54 78 / 50 60 60 70
Timberon 56 74 55 75 / 50 60 70 60
Winston 59 83 57 84 / 60 80 60 70
Hillsboro 64 86 62 89 / 60 50 60 50
Spaceport 66 93 63 93 / 60 30 60 30
Lake Roberts 55 88 53 86 / 60 60 60 60
Hurley 64 87 61 88 / 60 30 60 40
Cliff 63 97 61 95 / 40 40 50 30
Mule Creek 65 95 63 94 / 30 30 40 30
Faywood 64 88 61 89 / 60 30 60 40
Animas 71 96 68 94 / 30 10 60 0
Hachita 70 95 67 94 / 50 10 60 0
Antelope Wells 70 94 67 94 / 50 20 60 20
Cloverdale 68 92 64 89 / 40 40 60 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27-Laney/26-Grzywacz
Hazardous weather outlook, Jun 24, 10:18 AM MST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1118 AM MDT Sat Jun 24 2017
NMZ401>417-TXZ418>424-251730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1118 AM MDT Sat Jun 24 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Moist and unstable air is in place across the region following an
overnight cold front. Thunderstorms will begin to develop in the
heat of the afternoon and continue into the evening hours.
Locally heavy rainfall will accompany individual storms as they
track southeast. Flash flooding could be a concern today and
tonight especially around low water crossings and near arroyos and
small streams.
A few storms will be capable of producing damaging downburst winds
with gusts to 60 mph. In addition, storms will be capable of
producing large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Widespread thunderstorms with heavy rainfall, damaging winds, and
large hail will again be possible across the region Sunday
afternoon and evening. Beginning Monday, storms will begin to
favor higher terrain with some storms drifting across lowlands
locations in the afternoon and evening hours. By Wednesday drier
air will start to work in limiting the number of storms across the
area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.
Laney
In the hours before
Special weather statement, Jun 24, 3:08 PM MST, 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
408 PM MDT SAT JUN 24 2017
NMZ401-402-242300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
408 PM MDT SAT JUN 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WESTERN
SIERRA COUNTIES UNTIL 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cooney, or 7 miles east of Lake Roberts. This storm was nearly
stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lake Roberts, Camp Thunderbird, Cooney, Rocky Canyon Campground and
Sapillo Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3304 10818 3316 10801 3301 10781 3285 10807
TIME...MOT...LOC 2208Z 323DEG 3KT 3305 10805
TRIPOLI
Special weather statement, Jun 24, 3:30 PM MST, 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
430 PM MDT SAT JUN 24 2017
NMZ408-409-412-242315-
Central Tularosa Basin NM-Eastern Black Range Foothills NM-
Sierra County Lakes NM-
430 PM MDT SAT JUN 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
515 PM MDT...
At 425 PM MDT, Doppler radar was tracking a stationary cluster of
strong thunderstorms from Monticello...to Rockhouse...to the Jornada
Del Muerto expanse east of Elephant Butte State Park. Boaters
Elephant Butte Lake exercise caution...as these storms are
also accompanied by frequent lightning.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monticello, Placitas In Sierra County, Rock House, North Monticello
Point and Alamosa Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3348 10670 3324 10657 3326 10738 3347 10749
TIME...MOT...LOC 2225Z 323DEG 3KT 3342 10711
TRIPOLI
Hail, Sierra
- When
- June 24, 3:35 PM MST
- Where
- Sierra County, 7.05 mi N of (Tcs)truth/Consqnces
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.331, -107.290
Quarter sized hail and very heavy rain along with high winds near Sierra/Socorro County line.
Thunderstorm Wind, Grant
- When
- June 24, 4:55 PM MST
- Where
- Grant County, 0.07 mi N of (Svc)silver City Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.631, -108.150
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, June 24 to 25, 20171 death · 2 events
- Flood and Lightning Strike in Florida, June 24 to 25, 2017$35,000 · 6 events
- Damaging Wind in New York, June 24, 2017$35,000 · 70 kt wind · 1 event
- Tornadoes and Flash Flood in New Jersey, June 24, 2017EF0 · 24 events
- Flash Flooding and Damaging Wind in Texas, June 24 to 29, 2017$20,000 · 50 kt wind · 4 events
- Hail in Texas, June 24, 20171.75 in hail · 7 events
- Flood and Damaging Winds in North Carolina, June 24, 201750 kt wind · 4 events
- Hail and Damaging Winds in New Mexico, June 24, 2017$1,000 · 1.25 in hail · 4 events
- Damaging Winds in South Carolina, June 24, 2017$11,000 · 50 kt wind · 2 events
- Damaging Winds in Delaware, June 24, 201752 kt wind · 3 events
- Flash Flood and Flooding in Pennsylvania, June 24, 20173 events
- Flooding in Massachusetts, June 24, 2017$3,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707757, 707758.